Colorado, 2023

High Wind in Colorado, December 3, 2023

December 3, 2023 · NWS GLD · 1 event in 1 county or zone

Wind gusts up to 59 mph were reported at the Burlington airport behind a cold front. What was unusual was these wind gusts occurred during the morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Wind gusts up to 59 mph were reported at the Burlington airport behind a cold front. What was unusual was these wind gusts occurred during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 3, 4:58 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 3, 4:58 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
458 AM MST Sun Dec 3 2023

.UPDATE...
Issued at 457 AM MST Sun Dec 3 2023

ESTF update to add in additional pops for area of precip
currently heading to SW Nebraska a few hours early than in
previous forecast. No other changes at this time.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 309 AM MST Sun Dec 3 2023

Across the Tri State region this morning, sky cover is mixed between
clear in spots with mostly cloudy conditions elsewhere due to a veil
of mid and high cloud ahead of an approaching shortwave. With a
surface ridge sitting south of the CWA, we are currently seeing a
west-southwest flow mainly 10 mph or less. A few spots are seeing
some higher gusts. The combination of the clouds and the surface
downslope winds is allowing for temperatures to range widely from
the mid 20s to mid 30s. Warmest spots are where current cloud cover
resides.

For today, the main wx concerns will focus on the potential for a
strong northwesterly flow later today, patchy blowing dust potential
and potential elevated fire wx conditions for some locales.

First off, the cloud cover from the shortwave to our northwest will
continue to impact temperatures into sunrise due to radiational
cooling effects in spots. Guidance continues to show some scattered
precipitation developing by 12z. Frontal boundary associated with
the upper level system will focus some light precip across N/NE
zones exiting east by midday. Latest CAMs are showing scattered
echos impacting the CWA, but do differ in areal coverage. Have
extended the areal coverage of 15-20 pops further west into Nebraska
for best consensus. Hourly temps put P-type as light snow showers
with a transition to/mix with rains showers before ending. Looking
for no accumulation as model QPF around a hundredth or less for its
passage.

The main wx feature comes into the CWA by mid morning. The passage
of the front/trough through the area with shortwave passage will
shift the current westerly flow to northwesterly and persist through
the day. Short term guidance continues to show decent mixing with
the gradient behind the front. Still looking for potential for 35-45
mph winds to affect the area, with some localized spots seeing up to
50-55 mph at times especially in Colorado.

These winds will create the next two wx concerns. First, local
blowing dust research continues to show the potential for blowing
dust developing in some areas by the afternoon hours. Looking at the
latest GFS, between 18z-21z, 0-2 km lapse rates range from 9.5-10
c/km, 0.5-1km winds are over 40kts and 2-2.5km lapse rates are less
than 6.5c/km. Coverage is decent, but with the snowfall received
over the past 24 in the east, thinking enough ground moisture exists
to negate most of the threat, putting areas in the SW as the best
spot to see some blowing dust. Surface wind criteria of 33kts is not
shown per the GFS, but past couple forecasts do show we should see
this criteria periodically. As a result have introduced patchy
blowing dust to areas along/south of the Interstate and along/west
of Highway 27. It could start as early as 18z but continue at least
22z-23z.

The other concern with these expected winds will occur again in SW
zones in the form of elevated fire wx conditions. Wind criteria
looks to be met, but current RH readings only drop into the upper
teens. If the winds do mix better(50kts does reside just above the
850mb level), RH could lower further. This will need to be monitored.

Winds do drop off around sunset but remain from the northwest. An
amplified upper ridge will continue its trek east into the Rockies
Mon-Tue. Westerly flow at the surface Monday does turn more
southwesterly by Tuesday, giving way to increased above normal
temps. Conditions on Monday tempered some as clouds from another
shortwave moving along the eastern side of the upper ridge move
through the region. At this time any precip remains north and west
of the area.

For temps, the region will see conditions today similar to Saturday
with highs ranging from the mid 40s to around 50F. Going into
Monday, above normal conditions begin area-wide with a range from
the upper 50s into the lower 60s, but for Tuesday slightly warmer
with lower to mid 60s for highs expected. Overnight lows tonight
will range in the lower to mid 20s, with Monday night's lows in the
mid to upper 20s. By Tuesday night, even warmer with a range from
the upper 20s into the mid 30s. Wind chill readings for the
overnight periods tonight and Monday night will range in the
teens.

.LONG TERM...(Wednesday through Sunday)
Issued at 138 AM MST Sun Dec 3 2023

The Tri-State area will see warm temperatures mid week and likely
see wintry precipitation over the weekend.

By Wednesday, a ridge will have built in from the west and the ridge
axis will quickly move over the Tri-State area Wednesday or early
Thursday morning. For Wednesday, high temperatures will be near 70
with Thursday being a few degrees cooler. After the ridge axis moves
over the area, a shortwave will move through, bring a little
troughiness and a cold front into the region. This will lead to
northwesterly winds and some increased cloud cover that will have
Thursday a few degrees cooler than Wednesday.

Overnight Thursday into Friday, a low pressure system from the
northwestern CONUS will begin moving inland and by Friday evening
will be impacting our CWA. There is a lot of variance between models
regarding when and what will happen, but these are the broad
strokes:

   1.) A cold front will move through the area, likely between
Friday afternoon to Saturday morning. This will bring in colder
temperatures, with lows Sunday morning currently forecast to be near
20. However, Saturday is still forecast to warm well above freezing.
This could lead to a refreeze situation Saturday night, as any
frozen precipitation could be melted during the day and refrozen
after sunset Saturday. There is a possibility that Saturday's maximum
will stay in the lower to mid 30s. If this happens, the refreeze
impacts will be lessened, but still possible.

   2.) Precipitation is possible, however the sooner the low moves
into the CWA, the less moisture it will likely have to work with.
The opposite seems to be true as well; if the mid level vorticity
moves in late saturday, increased QPF could be expected. Current
maximum PoPs generally range from 15% to 30%, mainly due from model
variance in timing solutions. There is a low chance that the system
will work through most of the area with only enough moisture to form
clouds and no precipitation.

   3.) Precipitation that does fall will likely form in a decent
dendritic growth zone with near melting temperatures at the surface
before Saturday night. This means that snow, rain, or a snow rain
mix is possible wherever precipitation occurs during this time.
Saturday night, the cold air looks to saturate down to the surface
making snow be the dominate P-type. Sunday is a big question,
regarding precipitation chances and type, even more so than
Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 409 AM MST Sun Dec 3 2023

For KGLD, VFR conditions through the forecast period. Winds,
west-southwest 10-20kts through 15z-16z, then northwest 30-40kts.
By 23z, diminishing to around 20kts then west 5-10kts by 04z
Monday. LLWS 14z-16z Sunday 290@50kts and again 04z Monday onward
340@40kts.

For KMCK, VFR conditions through the forecast period. Winds,
west-southwest 10-15kts through 18z, then northwest 20-30kts.
Gusts to 40kts possible from 18z-23z. By 05z Monday, west around
10kts. LLWS 12z-15z Sunday 260@35kts and again 15z-18z Sunday
290@40kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...CA
AVIATION...JN
Hazardous weather outlook, Dec 3, 2:30 AM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 AM MST Sun Dec 3 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
230 AM MST Sun Dec 3 2023 /330 AM CST Sun Dec 3 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Northwest winds gusting 35 to 45 mph are expected during the day.
Some localized spots could see higher gusts near 50 to 55 mph,
especially in Colorado. This may make travel difficult, especially
for high profile vehicles and may displace any holiday decorations.

Patchy blowing dust is possible this afternoon across areas
along/south of the Interstate and along/west of Highway 27.

There is the potential for Elevated Fire Weather conditions to
develop by the afternoon for areas along/south of the Interstate and
along/west of Highway 27. Outdoor burning is highly discouraged
across the entire area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Wintry precipitation is possible across the Tri State area for next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
December 3, 8:02 AM MST
Where
Kit Carson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150158.